What happen if you stop taking levothyroxine?
Your thyroid gland produces two hormones, triiodothyronine (T3) and thyroxine (T4), responsible for many different systems in your body. If the gland does not produce enough hormones, it can result in hypothyroidism.
Levothyroxine is a safe and effective treatment for people with hypothyroidism. It works by supplementing the amount of T4, which can help alleviate the symptoms that hypothyroidism causes.
If you suddenly stop taking levothyroxine, your symptoms of hypothyroidism may return.
Stopping levothyroxine cannot be a direct cause of death. However, in very rare cases, it may cause several life threatening complications, such as a coma, that may lead to death, but this is extremely unlikely.
If you wish to stop your medication or reduce the dose, you should always speak with a healthcare professional first.
Sex and gender exist on spectrums. This article uses the term “women” when discussing people assigned female at birth to reflect language that appears in source materials.
While gender is solely about how you identify yourself, independent of your physical body, you may need to consider how your personal circumstances will affect diagnosis, symptoms, and treatment. Learn more about the difference between sex and gender here.
Symptoms of hypothyroidism
The symptoms of hypothyroidism vary from person to person. It typically develops slowly and over time until the symptoms become prevalent enough for you to notice them in your daily life. According to the Centers for Disease Control and Prevention (CDC), the condition is more common in women than in men.
Some symptoms are more common than others. The first signs you may notice are weight gain and fatigue. It can become difficult to notice something wrong, as these symptoms occur naturally as you age.
Symptoms to look for if you suspect you have an underactive thyroid gland include:
- brain fog
- muscle cramps
- decreased sweating
- loss of libido
- low mood
- unexplained weight gain
- dry skin
- irregular menstrual cycles
- slow heart rate
- joint pain
If you do not receive treatment, your symptoms are likely to worsen and get more severe as the condition progresses.
If you need help covering the cost of medications, the free Optum Perks Discount Card could help you save up to 80% on prescription drugs. Follow the links on drug names for savings on that medication, or search for a specific drug here.
Free prescription coupons
Seriously … free. Explore prices that beat the competition 70% of the time.Get free card
Risk factors of levothyroxine
If you are considering stopping levothyroxine, it is always important to follow the instructions of a healthcare professional to help ensure you wean off the medication safely. Not following a doctor-prescribed tapering plan can put you at risk of developing withdrawal symptoms.
It can also cause the sudden return of hypothyroidism symptoms. Some signs that you are coming off levothyroxine too quickly include:
- high diastolic blood pressure
- thickening of the skin
- swelling of the face
- low heart rate
- intolerance of the cold
If you have come off levothyroxine and are experiencing any of the above symptoms, consider speaking with a healthcare professional.
How can you safely stop taking levothyroxine?
A doctor may decide you need to lower your dose of levothyroxine or stop taking it if your levels of thyroid-stimulating hormone (TSH) are too low. They may suggest safely reducing your dosage if your TSH levels are in a recommended range according to clinical guidance.
Thyroid medications take approximately 4–6 weeks to leave your body. At this same time, your TSH levels will adjust to the level they will remain at after you stop taking the medication completely.
Doctors will typically recommend an adjusted dose every 4–6 weeks for this reason. Generally, they will also order blood tests to assess your TSH levels before a dosage adjustment.
When to speak with a doctor
Levothyroxine is proven as an effective treatment for symptoms of hypothyroidism.
However, if you start to notice any of the following symptoms when taking levothyroxine, it’s important that you speak with a healthcare professional such as a doctor:
- excessive weight loss
- returning fatigue
- heart palpitations
These can be symptoms of hyperthyroidism. According to the National Institutes of Health (NIH), this can result from ingesting too much thyroid hormone medication, such as levothyroxine (T4). If this occurs, the doctor will likely reduce your dosage.
In very rare cases, stopping levothyroxine without following a doctor-prescribed tapering plan may cause severe complications such as acute psychosis, coma, or death, but this is extremely unlikely.
If you need to wean yourself off thyroid medication or reduce your dose, it is important to follow the instructions of a healthcare professional to help avoid any withdrawal symptoms. They can also monitor your TSH levels via blood tests as they reduce your dosage.
Download the free Optum Perks Discount Card to save up to 80% on some prescription medications.
- HTDS guide – about thyroid disease: Section summary. (2014). https://www.cdc.gov/nceh/radiation/hanford/htdsweb/guide/thyroid.htm
- Hyperthyroidism (overactive thyroid). (2021). https://www.niddk.nih.gov/health-information/endocrine-diseases/hyperthyroidism
- Hypothyroidism (underactive thyroid). (2021). https://www.niddk.nih.gov/health-information/endocrine-diseases/hypothyroidism
- Patil N, et al. (2023). Hypothyroidism. https://www.statpearls.com/ArticleLibrary/viewarticle/23304
- Pattaravimonporn N, et al. (2021). Myxedema psychosis after levothyroxine withdrawal in radioactive iodine treatment of differentiated thyroid cancer: A case report. https://pubmed.ncbi.nlm.nih.gov/34950002/
- Thyroid hormone withdrawal (THW). (2022). https://www.thyrogen.com/patients/thyroid-hormone-withdrawal
- Medeiros-Neto G. (2018). Thyroxine Poisoning. https://www.ncbi.nlm.nih.gov/books/NBK279036/